[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.68.140. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 7, 1985

Sexual Dysfunction Secondary to Topical Ophthalmic Timolol

Author Affiliations

National Registry of Drug-Induced Ocular Side Effects Oregon Health Sciences University Portland

JAMA. 1985;253(21):3092-3093. doi:10.1001/jama.1985.03350450064016
Abstract

To the Editor.—  The 34th most common prescription drug in the United States in 1983 was timolol maleate eyedrops (Timoptic). Although unusual and less known systemic side effects are often not recognized as being associated with a patient's eyedrops, the National Registry of Drug-Induced Ocular Side Effects, at Oregon Health Sciences University, Portland, has received over 1,700 case reports of adverse reactions secondary to topical ophthalmic timolol, and 63% of these reports concern systemic effects.Systemic β-blockade has been demonstrated secondary to both systemic and topical ophthalmic administration of β-adrenergic blockers. Sexual dysfunction has been reported in patients using oral β-blockers for angina pectoris or hypertension.1-3 In addition, the registry has compiled 28 complaints of various sexual dysfunctions noted in 25 patients following usual doses of topical ocular timolol. Impotence was reported by 18 patients, decreased libido in nine patients, and decreased ejaculate volume in one patient. Five of

×